Brain zaps can be a side effect of Buspar. These can be uncomfortable but are typically only temporary.
Out of nowhere, you can experience a sudden zap or jolt in your head and brain. This phenomenon is known as brain zaps and can feel like an electric shock.
The symptoms of brain zap can range from mild to severe but are often unpredictable. Additionally, those taking anti-anxiety medications such as Buspar (buspirone) may report it as a side effect.
Even though brain zaps aren’t harmful, they can be problematic and worrisome. If you’re experiencing brain zaps, your medication may be the culprit, and there may be ways to help manage or prevent it.
The short answer is maybe. Brain zaps are unique and not well understood by experts.
For example, when you suddenly stop taking Buspar (generic name: buspirone), your body may experience withdrawal symptoms, with brain zaps being one of them.
In a 2019 study, researchers found hundreds of reports from people experiencing side effects such as brain zaps among those taking psychiatric medications such as buspirone.
Additional research is needed to find a proven link to brain zaps from taking Buspar, but it can’t be ruled out as a cause.
Buspar is an anti-anxiety medication from the anxiolytic class of drugs. Buspar appears to have more minor side effects than similar drugs and is primarily used to treat generalized anxiety disorder (GAD).
It works by increasing the activity of the serotonin receptor, a brain chemical known to affect mood.
Buspar is commonly prescribed as a first-line treatment for GAD along with other medications such as selective serotonin reuptake inhibitors (SSRIs).
If you’re considering starting Buspar as a treatment for your anxiety, consider looking at the Questions to Ask Your Doctor About Medications page to help guide your conversations.
Brain zaps are electric shocks, or sensations felt in the brain or head.
How brain zaps occur and work is unknown, but research from 2018 suggests that a possible trigger for this is movement of the eyes or head when coming off your medication.
People often report brain zaps when they suddenly stop taking their medications, but it’s also found in the regular course of therapy or as you gradually decrease your dose.
Since brain zaps are harmless and without a cure, this symptom may be overlooked. But it’s a good idea to continue reporting all side effects while taking prescription medications, even if you think nothing can be done to help.
Each year, experts learn more about the body and how it works. So, reporting brain zaps may help open doors to learn more about this side effect and possible ways to treat it.
If you’ve never experienced a brain zap, you might wonder what it feels like to have one. Of course, you may not describe the sensation the same way as another, but generally, it feels like an electric flash inside the brain.
People have also given descriptions such as:
- electric shock
- brain blinks
- buzz sensation
- painful zap
- jolt sensation
The sensation may be felt for just a second and rarely exceed 30 seconds at a time. Dizziness may follow in some cases.
Some people may find this feeling enjoyable, which can lead to misuse or overuse of this medication. While Buspar doesn’t typically carry a chance of dependence, the buzzing sensations can be habit forming.
Brain zaps do go away. It just may take some time.
Brain zaps typically last less than a year and probably no longer than a month. But there’s no treatment or cure at this time.
If you’re working with a healthcare or mental health professional to taper off your medication, you can try tapering off the dose slower so that your body can adjust better to the chemical changes.
If you aren’t stopping or tapering yourself off Buspar and the brain zaps aren’t interfering with your daily activities, you can try waiting them out since they’re likely to go away on their own.
The side effects of Buspar are minimal compared to other anti-anxiety medications, but it’s crucial to know what to expect before taking it.
Dizziness is the most common side effect. Others include:
- blurry vision
- ringing in the ears
- chest pain
- nasal congestion
- skin rash
Side effects typically lessen over time as your body gets accustomed to the medication. But if side effects persist and begin to interfere with your daily functioning, it might be a good idea to speak with your doctor.
They will work with you on determining whether a change in your treatment plan is required.
According to a 2019 review, more than half (56%) of people who attempt to come off antidepressants experience withdrawal symptoms.
Typically seen when taking SSRIs such as fluoxetine (Prozac), a 2015 review suggests that it’s possible with other mood-altering medications such as Buspar.
Since Buspar affects the serotonin levels in your brain, abruptly stopping your medication places you at a higher chance of experiencing withdrawal.
Signs to look for with withdrawal include:
- flu-like symptoms
- shortness of breath
When you have an anxiety disorder, the goal of treatment is to lessen your fears, worries, and stress. But prescription medications aren’t the only treatment option for anxiety disorders.
Cognitive behavioral therapy helps you learn to change your thought patterns and curb intrusive thoughts.
Additionally, it can help you identify and avoid triggers while gradually exposing you to situations that cause anxiety, then offering alternate ways to cope.
Buspar is an effective treatment for anxiety disorders and has fewer side effects than other anti-anxiety medications.
But some people taking the medication report brain zaps as a side effect, which can be scary. They might make you feel like a bolt of electricity went through your brain.
Although it may feel troubling initially, brain zaps are harmless and typically go away with time. There’s no cure or treatment for brain zaps, and experts still don’t know enough about them and why they happen.
Remember that brain zaps can be mild to severe, so even though there’s no treatment, it’s a good idea to report any side effects you experience to a healthcare or mental health professional.
If the brain zaps or other side effects begin to negatively impact your daily life, a different medication may be recommended to help treat your anxiety. Try not to get discouraged. The right treatment option is out there for you.
If you’d like to learn more about your anxiety diagnosis, including prevention and treatment, you can check out Psych Central’s Anxiety Resource Hub for more information.